Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Tampa Bay, FL

August 9, 2020Hillsborough County, Florida

NWS Tampa Bay, FL issued this special weather statement at Aug 9, 2020, 4:12 PM EDT for Hillsborough County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 4:12 PM EDT (20:12 UTC)
Expired
Aug 9, 2020, 5:15 PM EDT
In force
63 min
Issued by
NWS Tampa Bay, FL

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 62 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS82 KTBW 092012
SPSTBW

Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
412 PM EDT Sun Aug 9 2020
 
FLZ043-052-151-248-249-251-092115-
Inland Hernando FL-Inland Pasco FL-Coastal Hillsborough FL-Sumter FL-
Polk FL-Inland Hillsborough FL-
412 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...PASCO...
SOUTHEASTERN HERNANDO...HILLSBOROUGH AND WESTERN POLK COUNTIES UNTIL
515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pebble Creek, or 8 miles northeast of Temple Terrace. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tampa, Lakeland, Plant City, Temple Terrace, Bartow, Auburndale,
Zephyrhills, Dade City, Fish Hawk, Lutz, Brandon, St. Leo,
Hillsborough River State Park, Zephyrhills South, Palm River-Clair
Mel, East Lake-Orient Park, Zephyrhills West, Land O Lakes, Egypt
Lake-Leto and Medulla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2851 8245 2853 8196 2835 8196 2835 8186
      2836 8185 2836 8179 2834 8178 2777 8180
      2778 8251 2779 8251 2785 8255
TIME...MOT...LOC 2011Z 007DEG 2KT 2815 8230 

$$

TBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:28 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 9, 2:28 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
228 PM EDT Sun Aug 9 2020

.DISCUSSION...
High pressure to the east and the west of the Florida peninsula
coupled with very light and zonal synoptic flow is leading to an
almost calm atmosphere from the surface on up to the tropopause.
This has led to the continuation of a purely mesoscale-driven
atmosphere where showers and thunderstorms initiate along the sea
breeze, remain almost stationary, and then collapse. As they do so,
outflow boundaries can then propagate out and away from storms in
any direction, leading to potential new areas of development if two
or more of these boundaries happen to collide. This is what was seen
last night, and led to some late evening thunderstorms for coastal
locations. A similar setup could take place again later today.

As mentioned in the discussion this morning, a setup like this does
not favor severe weather, nor does it favor long-lived
thunderstorms. What is favored is periods of heavy rain for those
lucky enough to see a storm pass overhead. For everyone else, things
remain hot and dry, with heat indices into the triple digits.

Is there any relief in sight? Not really. The next couple days
should be almost identical today. By mid-week, the shifting of high
pressure will usher in a more predominant easterly flow that will
last through the weekend. Easterly flow will provide a slightly
better chance for coastal areas to see some much-needed rain, which
is a good thing. Easterly flow restricts the eastward propagation of
the sea breeze, providing an enhanced region of convergence near the
coast late in the afternoon when the other sea breeze arrives.
However, one may hardly notice much difference beyond that for the
coming week. Overall, pretty typical summertime weather is expected
for the next seven days.

&&

.AVIATION...
Convection is beginning to initiate along sea breeze boundaries near
coastal terminals. Temporary reductions to MVFR/IFR conditions,
along with gusty and variable winds are possible and being handled
with TEMPOs as convection develops. Thunderstorms remain a concern
for terminals into the evening hours. Conditions should quiet later
tonight, with near calm winds prevailing until tomorrow afternoon
when the seabreeze gets going again and thunderstorms once more
develop.

&&

.MARINE...
Generally benign boating conditions with winds and seas remaining
fairly light. The primary hazard for mariners continues to be
thunderstorms. A few coastal showers are possible in the early
morning before storms really begin to develop inland during the day.
Mariners should watch for storms that may develop and drift towards
the coast, creating locally hazardous winds and seas.

&&

.FIRE WEATHER...
Ample instability and moisture will continue to promote the
development of scattered showers and thunderstorms each afternoon.
Otherwise, fire weather concerns remain low through the forecast
period.

&&

.Preliminary Point Temps/PoPs...
TPA  78  93  78  93 /  30  40  20  50
FMY  76  94  77  93 /  20  50  20  60
GIF  76  94  76  93 /  20  50  20  60
SRQ  77  93  78  93 /  30  40  10  50
BKV  74  94  75  93 /  20  40  10  60
SPG  78  94  79  93 /  30  30  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Flannery

In the hours before

Local storm report, Aug 9, 3:44 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
344 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     1 SE SOUTHWEST INTERNAT 26.53N 81.75W
08/09/2020  M46 MPH          LEE                FL   ASOS

            ASOS STATION KRSW FORT MYERS.

&&
Local storm report, Aug 9, 3:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
356 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 NNE PAGE PARK-PINE MA 26.58N 81.87W
08/09/2020  M51 MPH          LEE                FL   ASOS

            ASOS STATION KFMY FORT MYERS.

&&

TBW
Local storm report, Aug 9, 4:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
403 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SE CAPE CORAL         26.54N 81.95W
08/09/2020  M44 MPH          LEE                FL   MESONET

            MESONET STATION 0492W 3.0 SE CAPE CORAL
            (WEATHERSTEM).

&&
Local storm report, Aug 9, 4:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     2 SW CAPE CORAL         26.55N 82.01W
08/09/2020  M41 MPH          LEE                FL   MESONET

            MESONET STATION CW3609 CAPE CORAL.

&&
Local storm report, Aug 9, 4:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
409 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     3 SSW CAPE CORAL        26.54N 82.00W
08/09/2020  M44 MPH          LEE                FL   MESONET

            MESONET STATION XTRP TARPON PT.

&&
Special weather statement, Aug 9, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
412 PM EDT Sun Aug 9 2020

FLZ043-052-151-248-249-251-092115-
Inland Hernando FL-Inland Pasco FL-Coastal Hillsborough FL-Sumter FL-
Polk FL-Inland Hillsborough FL-
412 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...PASCO...
SOUTHEASTERN HERNANDO...HILLSBOROUGH AND WESTERN POLK COUNTIES UNTIL
515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pebble Creek, or 8 miles northeast of Temple Terrace. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tampa, Lakeland, Plant City, Temple Terrace, Bartow, Auburndale,
Zephyrhills, Dade City, Fish Hawk, Lutz, Brandon, St. Leo,
Hillsborough River State Park, Zephyrhills South, Palm River-Clair
Mel, East Lake-Orient Park, Zephyrhills West, Land O Lakes, Egypt
Lake-Leto and Medulla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2851 8245 2853 8196 2835 8196 2835 8186
      2836 8185 2836 8179 2834 8178 2777 8180
      2778 8251 2779 8251 2785 8255
TIME...MOT...LOC 2011Z 007DEG 2KT 2815 8230

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:54 PM EDTSpecial Marine WarningTBW66 min
Aug 9, 12:16 AM EDTSpecial Marine WarningTBW59 min
Aug 9, 3:10 PM EDTSpecial Weather StatementTBWLee65 min
Aug 9, 3:43 PM EDTSpecial Marine WarningTBW62 min
Aug 9, 4:00 PM EDTSevere Thunderstorm WarningTBWCharlotte, Lee45 min
Aug 9, 4:36 PM EDTAreal Flood AdvisoryTBWHillsborough, Pasco84 min
Aug 9, 4:44 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Sarasota46 min
Aug 9, 4:46 PM EDTSpecial Marine WarningTBW59 min
Aug 9, 5:07 PM EDTSpecial Weather StatementTBWManatee, Polk53 min
Aug 9, 5:46 PM EDTSpecial Weather StatementTBWManatee59 min
Aug 9, 5:55 PM EDTSpecial Marine WarningTBW65 min
Aug 9, 6:07 PM EDTSpecial Weather StatementTBWHardee38 min
Aug 9, 6:11 PM EDTSevere Thunderstorm WarningTBWManatee19 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.